If you frequently use over-the-counter (OTC) medications, you’re among the more than 260 million Americans who report using them regularly. According to Pharmacy Times, 9 out of 10 Americans rely on these staple household products to help address various ailments, including aches and pains, fever, cold symptoms, and allergies. While OTC medications can be a lifesaver and help you get back up on your feet after a cold or flu has wiped you out, taking too many of these drugs can be hazardous for your health.
“OTC medicines are generally safe, but problems can occur if someone is taking them while on prescription medications,” says Laura Purdy, MD, MBA, a board-certified family physician in Fort Benning, Georgia. Read on to find out which popular medications you might be taking too much of and what you should do instead.
READ THIS NEXT: 5 Things You Need to Take Out of Your Medicine Cabinet Now, Pharmacists Say.
You’re unlikely to find someone who hasn’t taken acetaminophen at some point in their life. Acetaminophen is the active ingredient in Tylenol and one of North America’s most commonly used pain relief medications. This drug offers myriad benefits, such as reducing fevers and providing pain relief from toothaches, headaches, arthritis, and more.
While Tylenol is great when you need it, adults shouldn’t take more than 3,000 milligrams of acetaminophen in a single day (this amount is even less if you’re over 65). The National Institutes of Health (NIH) states that exceeding 7,000 milligrams or more can have serious health consequences and lead to overdose. In addition, high doses of acetaminophen can damage the liver and even result in a liver transplant or death.
It’s common to assume that you don’t need to worry about overdosing if a product is sold without a prescription. Unfortunately, that’s not the case. “Even with a drug or supplement facts panel on the back of the box, oftentimes consumers are unaware that a single ingredient is duplicated across multiple products,” says Brandi Cole, PharmD, pharmacist and nutritionist at Persona Nutrition. “These duplications can quickly add up to a higher daily dosage than a consumer may have intended, resulting in bothersome side effects and some rare cases of toxicity.”
READ THIS NEXT: This Popular OTC Drug Can Easily Cause “Severe Damage,” Doctor Warns.
The US Food and Drug Administration (FDA) has cautioned against taking higher than the recommended dose of the widely used OTC allergy medication diphenhydramine (the active ingredient in Benadryl). Too much diphenhydramine can lead to severe health consequences like heart problems, seizures, coma, and death. According to the NIH, diphenhydramine is an antihistamine used to relieve allergy symptoms, including rashes, itching, watery eyes, irritated sinuses, cough, runny nose, and sneezing. People also use diphenhydramine to prevent and treat motion sickness symptoms.
“Diphenhydramine appears in several OTC products not labeled for allergy use, including temporary sleep aids and just about anything in the cold and flu aisle marked PM,” says Cole. “[Since] it appears in unexpected places, it’s possible to take too much—even when you’re following the guidelines on each of your medications.”
If you regularly exceed the recommended dose of 200 to 300 milligrams a day, you may encounter undesirable side effects, reports Everyday Health. These include severe drowsiness, vomiting, confusion, ringing in the ears, blurred vision, rapid heart rate, hallucinations, and seizures. “To be safe, always check the active ingredients when choosing a new product or ask your pharmacist about using a specific combination,” recommends Cole.
Americans are no strangers to caffeine. In fact, 85 percent of the US population drinks at least one caffeinated beverage daily. But did you know caffeine is found in many OTC headache medications and weight loss supplements? So if you enjoy a few cups of java in the morning but regularly take headache medications such as Excedrin, Anacin, or Midol, you could be well above caffeine’s recommended daily intake of 400 milligrams per day.
“Each person responds differently to caffeine, but generally speaking, moderation is a good idea,” advises Cole. “Those sensitive to its effects could experience jitteriness, nervousness, or irritability—even with marginally increased intake. In very high doses, it can cause severe anxiety, changes in heartbeat, or dehydration.”
For more health news sent directly to your inbox, sign up for our daily newsletter.
Iron is an essential nutrient, meaning we need to obtain it through food or supplements. Since iron plays a critical role in red blood cell production, it’s commonly found in multivitamins and supplements that promote blood and heart health. The amount of iron we need daily varies depending on age and gender. However, if you eat lots of high-iron foods and take iron-containing supplements, you could be at risk of iron toxicity.
“Consuming more than the recommended amount of iron can lead to uncomfortable GI side effects, like abdominal pain and constipation. Frequent use of large doses could even damage the lining of the stomach,” Cole warns. “These adverse effects are most common when taking up to 45 milligrams daily from diet and supplement sources.” Before starting an iron supplement, talk to your doctor or a pharmacist—especially if you eat high-iron foods like red meat, lentils, or dark, leafy greens.
Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you’re taking or any other health questions you have, always consult your healthcare provider directly.